Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 18, NWS San Diego, CA

August 9, 2022San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 9, 2022, 3:17 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2022, 3:17 PM PDT (22:17 UTC)
Expired
Aug 9, 2022, 6:30 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 85 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2252 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WGUS56 KSGX 092217
FFWSGX
CAC073-100130-
/O.NEW.KSGX.FF.W.0018.220809T2217Z-220810T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
317 PM PDT Tue Aug 9 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Southeastern San Diego County in southwestern California...

* Until 630 PM PDT.

* At 317 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  I-8 Between Boulevard And Imperial County Line, I-8 Between Pine 
  Valley And Boulevard, Hwy S2 Between Canebrake And Imperial County 
  Line, eastern Boulevard, Jacumba, Manzanita Indian Reservation and 
  Campo Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3262 11626 3278 11634 3287 11610 3286 11610
      3285 11610 3284 11610 3283 11610 3282 11610
      3280 11610 3262 11611

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Connolly
1 follow-up statement
617 
WGUS76 KSGX 100127
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
627 PM PDT Tue Aug 9 2022

CAC073-100137-
/O.EXP.KSGX.FF.W.0018.000000T0000Z-220810T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
627 PM PDT Tue Aug 9 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT THIS EVENING FOR 
SOUTHEASTERN SAN DIEGO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1000 PM PDT for a portion of 
Southern California.

LAT...LON 3262 11626 3278 11634 3287 11610 3286 11610
      3285 11610 3284 11610 3283 11610 3282 11610
      3280 11610 3262 11611

$$

Connolly

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:40 PM PDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 9, 1:40 PM PDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
140 PM PDT Tue Aug 9 2022

.SYNOPSIS...
Chance of thunderstorms in the mountains and deserts through this
evening. Thunderstorm chances decrease Wednesday and Thursday, with
increasing chances for the end of the week. Showers and
thunderstorms could occur overnight and move farther west of the
mountains at times. There will be a slight warming trend for the
middle to end of the week. Periods of patchy night and morning low
clouds at the coast, with periods of high clouds across the area.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Forecast Highlights:
*Flood Watch is in effect for the mountains and deserts through
tonight.
*Less thunderstorm chances Wed/Thu, increasing for Fri into next
week.
*Hot conditions inland for the middle to end of the week.

As of 1 PM, a few thunderstorms have developed over the mountains
and on the desert mountain slopes. Thunderstorms are expected to
continue to develop through early this evening. Main impacts are
lightning, heavy rain, flash flooding, and gusty winds near
thunderstorms. A Flood Watch will continue until 10 PM today for the
mountains and deserts. Otherwise, skies are clear west of the
mountains with a few high clouds in the deserts.

The subtropical high will migrate slightly north mid-week, allowing
for more of a southwesterly flow to prevail over Southern California
Wednesday and Thursday. This will lead to some drying, limiting but
not completely eliminating our thunderstorm chances. Moisture will
increase Friday through the weekend as the high shifts south and
east, bringing easterly flow back to the mid-levels. ECMWF ensemble
members for precipitable water are trending up, but continue to show
greater spread between the wetter and drier members. Friday into
early next week, there is greater potential for convection to occur
overnight and to move farther west of the mountains at times, though
thunderstorms will remain more likely in the mountains and deserts
and during the afternoon and early evening each day.

As the amount of moisture in our atmosphere fluctuates, so will the
daily high temperatures. Wednesay through Friday will see greater
warming away from the coast, with temperatures in the Inland Empire
forecast to reach the 99-103 degrees. Overnight low temperatures
will remain elevated, staying 5 to 10 degrees above average. This
will increase heat risk, particularly for Thursday and Friday.
Otherwise, patchy low clouds expected each night and morning along
the coast with periods of high clouds across the area.

&&

.AVIATION...
092000Z...Coast/Valleys...Patchy low clouds with bases 500-800 FT
MSL at the beaches this afternoon. Patchy low clouds could move a
few miles inland after 09Z Wed with similar bases but confidence is
low for CIG impacts at coastal TAF sites. Otherwise, multiple cloud
layers continue through this evening, with FEW around 6000 FT MSL,
FEW-SCT around 15,000 FT MSL, and SCT-BKN at/abv 25,000 FT MSL.

Mountains/Deserts...SCT-BKN at/abv 12,000 FT MSL through today. FEW-
SCT TSRA until 03Z Wed with bases 8,000-10,000 FT MSL and tops to
35,000 FT MSL. Expect gusty and erratic winds with strong
up/downdrafts, frequent lightning and heavy downpours vcty TSRA.

&&

.MARINE...
No hazardous marine conditions are expected through Saturday.

&&

.SKYWARN...
Skywarn activation is requested.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch until 10 PM PDT this evening for Apple and Lucerne
     Valleys-Coachella Valley-Riverside County Mountains-San
     Bernardino County Mountains-San Diego County Deserts-San
     Diego County Mountains-San Gorgonio Pass Near Banning.

PZ...NONE.
&&

PUBLIC...CO
AVIATION/MARINE...PG

In the hours before

Local storm report, Aug 9, 9:49 AM PDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
949 AM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       MT LAGUNA               32.86N 116.42W
08/08/2022  M1.39 INCH       SAN DIEGO          CA   MESONET

            MESONET STATION LGMC1 MT LAGUNA NEAR 6000
            FEET.

&&

AOT
Local storm report, Aug 9, 9:50 AM PDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
950 AM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       JULIAN                  33.08N 116.59W
08/08/2022  M0.85 INCH       SAN DIEGO          CA   MESONET

            MESONET STATION JULC1 JULIAN RAWS.

&&

AOT
Local storm report, Aug 9, 9:52 AM PDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
952 AM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HEAVY RAIN       7 W PALM SPRINGS        33.84N 116.61W
08/08/2022  M2.00 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            MUD FLOW AT THE VALLEY STATION OF THE PALM
            SPRINGS AERIAL TRAMWAY. ALL CUSTOMERS AND
            STAFF WERE ESCORTED OUT WITHOUT INCIDENT.
            REFERENCE THE DESERT SUN.

&&

AOT
Local storm report, Aug 9, 10:09 AM PDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1009 AM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      5 SE MT SAN JACINTO     33.81N 116.67W
08/08/2022                   RIVERSIDE          CA   PARK/FOREST SRVC

            MORE THAN 200 PEOPLE WERE STRANDED AT THE
            PALM SPRINGS AERIAL TRAMWAY ON MONDAY
            EVENING AS HEAVY RAIN IN THE SAN JACINTO
            MOUNTAINS AND STATE PARK CAUSED IMPASSIBLE
            MUDFLOWS ALONG THE EXIT ROAD FROM THE VALLEY
            STATION. THE TRAM IS CLOSED TUESDAY FOR
            INSPECTION OF DAMAGE TO THE ROADWAY AND
            HIKING AREAS. OPERATIONS OF PALM SPRINGS
            TRAM SAID MOUNTAIN DEVELOPED INTO MUD IN THE
            CREEK AREA AT THE VALLEY STATION, THEN BEGAN
            FLOWING DOWN EAST OF THE STATION ONTO THE
            ROAD. THE FLOW APPEARED TO BE MOSTLY MUD,
            AND NOT DEBRIS, WHICH WAS THE CASE IN 2019
            WHEN RAINS CAUSED A SIMILAR CLOSURE. 1.99
            INCHES RAINFALL MEASURED AT MT SAN JACINTO
            PEAK RAWS.

&&

AOT
Local storm report, Aug 9, 10:45 AM PDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1045 AM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             1 WNW PINE VALLEY       32.83N 116.53W
08/08/2022  E0.50 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            HAIL WAS MIXED IN HEAVY RAIN.

&&

AOT
Local storm report, Aug 9, 10:46 AM PDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
1046 AM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     4 SSE PINE VALLEY       32.77N 116.48W
08/08/2022  M71 MPH          SAN DIEGO          CA   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 4
            SSE PINE VALLEY. HORSE SDHGPA MESONET
            STATION.

0411 PM     HAIL             1 WNW PINE VALLEY       32.83N 116.53W
08/08/2022  E0.50 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            HAIL WAS MIXED IN HEAVY RAIN.

0448 PM     HEAVY RAIN       PINE VALLEY             32.83N 116.52W
08/08/2022  M0.62 INCH       SAN DIEGO          CA   TRAINED SPOTTER

0528 PM     TSTM WND DMG     1 WSW PINE VALLEY       32.82N 116.53W
08/08/2022                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            5 FOOT OAK TREE DOWN ON BOTH LANES OLD
            HIGHWAY 80 AND DEODAR.

0900 PM     HEAVY RAIN       JULIAN                  33.08N 116.59W
08/08/2022  M0.85 INCH       SAN DIEGO          CA   MESONET

            MESONET STATION JULC1 JULIAN RAWS.

0900 PM     HEAVY RAIN       MT LAGUNA               32.86N 116.42W
08/08/2022  M1.39 INCH       SAN DIEGO          CA   MESONET

            MESONET STATION LGMC1 MT LAGUNA NEAR 6000
            FEET.

0905 PM     FLASH FLOOD      19 ESE MT LAGUNA        32.79N 116.10W
08/08/2022                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            CHP INCIDENT REPORT OF A LARGE ROCK SLIDE
            AND PORTIONS OF S2 EXTENDING INTO SAN DIEGO
            COUNTY WASHED OUT.

0238 PM     DEBRIS FLOW      6 N BIG BEAR CITY       34.35N 116.85W
08/08/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORT OF MUD AND WATER ACROSS BOTH
            LANES OF HIGHWAY 18. RADAR ESTIMATES OF ONE
            HOUR RAINFALL BETWEEN ONE-QUARTER TO
            ONE-HALF INCH IN THIS AREA.

0258 PM     FLOOD            1 NW LUCERNE VALLEY     34.46N 116.96W
08/08/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORT OF VAN STUCK IN FLOOD WATER ON
            RABBIT SPRINGS RD IN LUCERNE VALLEY. RADAR
            ESTIMATES AROUND 1 INCH OF RAIN WITH THE
            STORM IN THIS AREA.

0503 PM     HEAVY RAIN       2 SSE FOREST FALLS      34.06N 116.90W
08/08/2022  M1.50 INCH       SAN BERNARDINO     CA   MESONET

            CORRECTS LOCATION PREVIOUS HEAVY RAIN REPORT
            FROM 2 WSW FOREST FALLS. YUCAIPA RIDGE NEAR
            WILSHIRE PEAK AT 9000 FEET REPORTED 0.79
            INCHES RAINFALL IN 15 MINUTES AND 1.50
            INCHES IN 1 HOUR. THIS CAN DRAIN INTO FOREST
            FALLS AND OAK GLEN.

0400 PM     FLASH FLOOD      5 SE MT SAN JACINTO     33.81N 116.67W
08/08/2022                   RIVERSIDE          CA   PARK/FOREST SRVC

            MORE THAN 200 PEOPLE WERE STRANDED AT THE
            PALM SPRINGS AERIAL TRAMWAY ON MONDAY
            EVENING AS HEAVY RAIN IN THE SAN JACINTO
            MOUNTAINS AND STATE PARK CAUSED IMPASSIBLE
            MUDFLOWS ALONG THE EXIT ROAD FROM THE VALLEY
            STATION. THE TRAM IS CLOSED TUESDAY FOR
            INSPECTION OF DAMAGE TO THE ROADWAY AND
            HIKING AREAS. OPERATIONS OF PALM SPRINGS
            TRAM SAID MOUNTAIN DEVELOPED INTO MUD IN THE
            CREEK AREA AT THE VALLEY STATION, THEN BEGAN
            FLOWING DOWN EAST OF THE STATION ONTO THE
            ROAD. THE FLOW APPEARED TO BE MOSTLY MUD,
            AND NOT DEBRIS, WHICH WAS THE CASE IN 2019
            WHEN RAINS CAUSED A SIMILAR CLOSURE. 1.99
            INCHES RAINFALL MEASURED AT MT SAN JACINTO
            PEAK RAWS.

0420 PM     TSTM WND GST     3 W PALM SPRINGS        33.82N 116.55W
08/08/2022  M51 MPH          RIVERSIDE          CA   UTILITY COMPANY

            SOCAL EDISON STATION S BELARDO-1 ROAD,
            SEVERAL SITES 35 TO 40 MPH. WEST WIND AND
            THUNDERSTORMS WERE OVER MOUNTAINS TO THE
            WEST.

0425 PM     HEAVY RAIN       7 W PALM SPRINGS        33.84N 116.61W
08/08/2022  M2.00 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            MUD FLOW AT THE VALLEY STATION OF THE PALM
            SPRINGS AERIAL TRAMWAY. ALL CUSTOMERS AND
            STAFF WERE ESCORTED OUT WITHOUT INCIDENT.
            REFERENCE THE DESERT SUN.

0437 PM     TSTM WND GST     PALM SPRINGS            33.82N 116.50W
08/08/2022  M40 MPH          RIVERSIDE          CA   ASOS

            ASOS STATION KPSP PALM SPRINGS AIRPORT -
            THUNDERSTORM TO THE WEST OVER MT SAN
            JACINTO.

0440 PM     DEBRIS FLOW      7 ESE MT SAN JACINTO    33.84N 116.61W
08/08/2022                   RIVERSIDE          CA   PUBLIC

            BROADCAST MEDIA REPORTS FLASH FLOODING AND A
            MUD FLOW AT LONG VALLEY STATION OF THE PALM
            SPRINGS TRAM. WATER FLOWING OVER ROAD WITH
            ROCK AND DEBRIS.

0853 AM     HEAVY RAIN       6 SE MT SAN JACINTO     33.82N 116.64W
08/09/2022  M1.99 INCH       RIVERSIDE          CA   MESONET

            MESONET STATION MSJC1 MT SAN JACINTO.
            FLOODING WAS REPORTED AT THE LONG VALLEY
            RANGER STATION AND TRAM OPERATIONS HALTED.

&&

TARDY

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:10 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego119 min
Aug 8, 5:52 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego83 min
Aug 9, 1:56 AM PDTFlood WatchSGXRiverside, San Bernardino, San Diego19 hr
Aug 9, 1:22 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 9, 1:32 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Aug 9, 1:39 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 9, 2:12 PM PDTAreal Flood AdvisorySGXRiverside3 hr
Aug 9, 3:03 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 9, 4:12 PM PDTAreal Flood AdvisorySGXSan Diego3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.